Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Columbia, SC

June 30, 2004Chesterfield County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jun 30, 2004, 7:28 PM EDT for Chesterfield County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 7:28 PM EDT (23:28 UTC)
Expired
Jun 30, 2004, 9:30 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 302330
FFWCAE
SCC025-010130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF CHERAW

* UNTIL 930 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS DEVELOPING NEAR CHESTERFIELD AND 
  THE CAROLINA SAND HILLS WILDLIFE REFUGE. MOVEMENT WAS NEARLY 
  STATIONARY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR
STREAMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3481 8054 3464 8043 3465 7984 3480 7993

$$

TTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:55 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 30, 1:55 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT WED JUN 30 2004

.SO
TTERM...TONIGHT THROUGH FRRDUYHNFGHT
SURFACE BOUNDARY THNTAHYSTBEEN ACROSS THE CWA FOR TWE POS  SEVERAL
DAYS CONTINUES IN PLACE AND SHOULD REMAIN OVER THE AERA INTO
FRIDAY. THIS BOUNDARY COUPLED WITH A MOISTURE RICH AIR MASS AND A
SERIES OF WEAK OP ER LEVEL DISTURBANCES TRANEEI GRFROM WEST TO EAST
ACROS
HC OTATE SHOULD PRODUCE SEVERCL REUEDS OF SHOWERS AND
THUNDERSTORMS INTO FRIDAY. SLOW MOVING STORMS AND TRAINING COULD
PRODUCE LOCALIZED URBAN AND SMALL STREAM FLOODING. WE HAVE RADAR
EATAMTES OF 4 TO 5 INCHES FROM ASSFOOM IN CLARENDON COUNTY JUSTT
 EUT OF MANNING. WE PLAN TO PSAU  O SPECIAL WEATHER STATEMENT TO
ADVERTISE THE POTENTIAL FOR LOCALIZED FLOODING.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY
UPPER LEVEL PATTERN CONTENNES AS IS UNTIL SUNDAY WHEN AN UHPER
TROUGH MOVES OVER TSE AEE  AND OFF THE COAST LATE MTNLAT.  CURRENT
WEATHER PATTERN SHOULD CONTINUE WITH DIURNAL CONVECTION FORCED BY
ANY WEAK UPPER DISTURBANCES PASSING BY. GFS INDICATE RIDGING
DEVELOPING OVORITGE SOUTHEAST LATE NEXT WEAK XH CE IF IT TURNS OUT
TO BE OT. WEULD LEAD TO DRIER AND HOT EN  EOTHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     72  84  71  86 /  80  80  60  50
AUGUSTA      71  84  70  87 /  80  80  60  50
SUMTER
 U   72  84  71  87 /  80   0  80  50
ORANGEBURG   72  86  71  88 /  80  80  60  50
&&5

.&AE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99/99
Hazardous weather outlook, Jun 30, 5:21 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT WED JUN 30 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300920-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
521 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

A STATIONARY FRONT ACROSS THE AREA IN ADDITION TO AN UPPER LEVEL
DISTURBANCE WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS
MAY PRODUCE VERY HEAVY RAINFALL IN THE AMOUNT OF 1 TO 3 INCHES IN A
SHORT PERIOD OF TIME. DUE TO RECENT RAINS AND SATURATED SOIL, THE
SLOW MOVING STORMS MAY CAUSE FLOODING IN SOME AREAS. FLOOD WARNINGS
OR ADVISORIES MAY BE REQUIRED. WINDS TO 40 MPH MAY ACCOMPANY SOME OF
THE STRONGER STORMS WHICH MAY REQUIRE SPECIAL WEATHER STATEMENTS
INDICATING THE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Jun 30, 1:42 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      PAXVILLE                33.74N 80.36W
06/30/2004                   CLARENDON          SC   EMERGENCY MNGR

            CLARENDON COUNTY EMS REPORTS FLOODING OF STREAMS...ROADS
            AND LOW AREAS OF PAXVILLE

&&

JLK
Local storm report, Jun 30, 1:56 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             8 SE SUMMERTON          33.52N 80.25W
06/30/2004  0.75 INCH        CLARENDON          SC   PUBLIC

            GOAT ISLAND RESORT REPORTED PENNY SIZE HAIL

&&

JLK
Local storm report, Jun 30, 1:56 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             8 SE SUMMERTON          33.52N 80.25W
06/30/2004  0.75 INCH        CLARENDON          SC   PUBLIC

            GOAT ISLAND RESORT REPORTED PENNY SIZE HAIL

&&

JLK
Special weather statement, Jun 30, 2:08 PM EDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT WED JUN 30 2004

SCZ035>038-041-301915-
BAMBERG-BARNWELL-CALHOUN-CLARENDON-ORANGEBURG-
208 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN
COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY
THROUGH 315 PM EDT...

...THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING...

AT 208 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN THE SOUTHEASTERN MIDLANDS. THESE
STORMS WERE MOVING VERY SLOWLY AND PRODUCING EXCESSIVE LIGHTNING.

LOCALLY HEAVY RAINFALL AND SMALL HAIL CAN ALSO BE EXPECTED.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

AWP
Local storm report, Jun 30, 2:43 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             WINDSOR                 33.48N 81.52W
06/30/2004  0.88 INCH        AIKEN              SC   PUBLIC

            HAIL LASTED FOR 20 MINUTES BLANKETING THE GROUND

&&

MC
Special weather statement, Jun 30, 2:44 PM EDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT WED JUN 30 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010043-

...HEAVY RAIN AND ISOLATED FLOODING POSSIBLE THROUGH FRIDAY...

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE MIDLANDS
AND CENTRAL SAVANNAH RIVER AREA THROUGH FRIDAY. AT THE SAME
TIME...WEAK UPPER LEVEL DISTURBANCES WILL TRAVEL FROM WEST TO EAST
ACROSS THE REGION. THIS WILL HELP TO SETUP ROUNDS OF SHOWERS AND
THUNDERSTORMS. SINCE UPPER LEVEL WINDS ARE WEAK...MOISTURE IS
ABUNDANT...AND GROUND CONDITIONS HAVE TURNED WET DURING THE MONTH OF
JUNE...THERE IS AN INCREASED RISK OF LOCALIZED FLOODING DURING THE
NEXT COUPLE OF DAYS.

LOCALLY HEAVY RAIN CAN BE EXPECTED THROUGH AT LEAST FRIDAY AND
POSSIBLY INTO THE HOLIDAY WEEKEND. THE GREATEST AREA AT RISK OF
FLOODING IS ACROSS THE CENTRAL AND SOUTHERN MIDLANDS...AND THE
AUGUSTA AREA.

PERSONS ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER
AREA ARE URGED TO KEEP A CLOSE EYE ON AREA CREEKS AND STREAMS...AS
WELL AS ANY DRAINAGE DITCHES OR CULVERTS. BE SURE TO STAY TUNED TO
NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR ANY
POSSIBLE WATCHES OR WARNINGS. YOU CAN ALSO GET WEATHER INFORMATION
AT OUR WEB SITE AT WWW.ERH.NOAA.GOV/ER/CAE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:11 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min
Jun 30, 12:17 PM EDTSevere Thunderstorm WarningCAELexington58 min
Jun 30, 12:43 PM EDTFlash Flood WarningCAEClarendon3 hr
Jun 30, 1:01 PM EDTSevere Thunderstorm WarningCAESumter59 min
Jun 30, 1:42 PM EDTSevere Thunderstorm WarningCAEClarendon48 min

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.